What about these weight loss drugs for diabetes? Part 3Sep 26, 2023
When you lose a lot of weight in a very short period of time, your body doesn’t have time to adjust itself to a different shape. I’m talking about your skin. With weight gain, skin will stretch over time and may breakdown collagen, elastins (fibers that keep your skin elastic) and other structures in the skin. Then with rapid weight loss, there can be a lot of skin left behind depending on the amount of weight loss experienced. There may be so much skin that only surgery can eliminate the excess amount.
When taking Ozempic and Wegovy, fat stores from all over the body will be reduced, which isn’t always desirable. Subcutaneous fat gives us shape, including face, breasts, hips, legs and so on. Some of that shape can be lost with this rapid weight loss. One thing that is being seen in some people who are taking Ozempic or Wegovy is something called “Ozempic face.” This is the loss of the natural fat in your face that gives it structure. The loss of this fat leads to a hollowed out look to the face.
These medications also diminish appetite to the point that some people using them have to set alarms to remember to eat. Your body still needs daily nourishment, no matter what your weight. In fact, Ozempic and Wegovy affect the area of your brain that produces hunger signals – it dampens them. They also appear to put some people off alcohol, nicotine and food addictions. However, when the medication is withdrawn, these addictions are no longer blocked. The potential for them to come back is high.
There is no “get out of jail free” card. Without changes to your lifestyle, whether it is eating, drinking, imbibing alcohol or smoking, you will have to deal with it at some point. Your current lifestyle has brought you here. If you go back to your usual habits, any benefits you experienced on these drugs will disappear, although some of the side effects may not.
What can you do to mitigate some of these issues?
Think about limiting the amount of time you are on Ozempic or Wegovy. This may lessen the amount of weight you want to lose but it may also lessen some of the side effects – especially the muscle loss. This can impact the quality of your life as you get older.
Have a plan as to how you will reintroduce food back into your life – especially when you are off the medications and have your appetite back. Remember, the likelihood you will gain back the weight is high so plan ahead to manage it.
Weight and resistance training will make a big difference in building back your muscle mass. In addition, make sure you are eating adequate amounts of protein to build muscle.
Weight training will also help get skin back into shape. Taking collagen, vitamin C, omega 3 fatty acids and water will help.
If you are considering taking these medications, talk to your doctor about these side effects before starting. If you are already taking these medications, talk with your doctor about how to ween off them and put a plan in place for the eventual weight gain and how to deal with any lasting side effects.
PS: You can learn more about my next free webinar – How to get your A1c to 5.7% and lower naturally and keep it that way. Click here for details: https://www.drelainestewart.com/freewebinar
This information is for educational purposes only and is not intended to replace the medical advice of your doctor or healthcare provider. Please consult your healthcare provider for advice about a specific medical condition.
This episode was produced and marketed by the Get Known Service